Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 27, 1998, 7:31 PM CDT for Walsh County, North Dakota. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 7:31 PM CDT (00:31 UTC)
- Expired
- May 27, 1998, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:33 PM CDT | Hail 1 | Grafton, ND | |
| May 27, 7:40 PM CDT | Hail 1.25 | Grafton, ND | |
| May 27, 7:50 PM CDT | Hail 1.25 | Park River, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WUUS1 KFAR 280031 RRA SVRFAR NDC099-280100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 731 PM CDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 800 PM CDT * AT 728 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF PARK RIVER OR 10 MILES WEST OF GRAFTON MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF ADAMS OR 25 MILES WEST OF GRAFTON MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAFTON BY 745 PM EDINBURG BY 750 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. GSF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 27, 2:15 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 PM CDT WED MAY 27 1998 SFC LOW PRES AND DRY LN/TROF APRCHG CWFA ATTM. ADAP SHOWS INCR MSTR CONVERGENCE ALG DRY LN/TROF. CAPES LATE THIS AFTN AND EVENING FROM 2000-2500 J/KG WITH SFC DWPNTS RISING INTO THE LWR 60S. WND PRFLS SUGG A SVR WX CONCERN WITH THESE TSRMS MAINLY SVR WND AND HAIL SPCLY WITH WBZ BLO 10KFT. GENERALLY THE RGNL HODOGRAPH IS STRAIGHT LN WITH SOME DISPLAY OF LOW LVL VEERING INVOF TROF. NEARLY ALL OF THE STG SHEAR IS BLO 2KM. BRN HINTS AT MULTICELL ENVIRONMENT AS WELL SO BOW ECHO PSBL. SVR WX IS MOST PROBABLE W OF A LN FROM ROX TO FFM. TSTMS MOVG E OF THIS AREA SHOULD BE AFT 04Z WHICH MAY CUT SVR PROBABILITY UNLESS CONVECTION STAYS ORGANIZED. MDLS SHOW A QUICKLY STABILIZING ENVIRONMENT AFT 06Z ACRS CWFA AS DRIER AIRMASS ADVECTS INTO RGN FROM MT. TSTMS SHOULD END BY THEN XCP ACRS NCNTRL MN INVOF OF SFC LOW PRES. MOS TEMPS LOOK GD. LWR TO MID 50S IN ERN NODAK AND MID TO UPR 50S IN NWRN MN. BELLES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| May 27, 7:53 PM CDT | Tornado Warning | FGF | Walsh | 32 min |
| May 27, 8:21 PM CDT | Tornado Warning | FGF | Walsh | 49 min |
| May 27, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 34 min |
| May 27, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 27 min |
| May 27, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 33 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 32 min |
| May 28, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 33 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| May 28, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.